Alert archive / North Carolina / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 20, 2017, 1:00 AM EDT for Guilford County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2017, 1:00 AM EDT (05:00 UTC)
- Expired
- Jun 20, 2017, 3:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.4
The text
As transmitted.
386 WGUS52 KRAH 200500 FFWRAH NCC081-200700- /O.NEW.KRAH.FF.W.0011.170620T0500Z-170620T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Raleigh NC 100 AM EDT TUE JUN 20 2017 The National Weather Service in Raleigh has issued a * Flash Flood Warning for... Guilford County in central North Carolina... * Until 300 AM EDT * At 1256 AM EDT, flash flooding persisted in the Greensboro area, particularly along North Buffalo creek, which was near crest at Church Street and Westover Terrace. Up to three inches of rain have fallen, and while heavier rain has tapered off, any additional rain will prolong the flooding. * Some locations that will experience flooding include... Greensboro, High Point, McLeansville, Summerfield, Gibsonville, Stokesdale, Pleasant Garden, Jamestown, Lake Guilford Mackintosh Marina and Forest Oaks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding.Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3624 7953 3590 7954 3592 8005 3626 8003 $$ 17
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 10:14 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 19, 10:14 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1014 PM EDT Mon Jun 19 2017 .SYNOPSIS... A cold front will track east across the mountains this evening, then stall over the Carolinas tonight. The front will gradually dissipate over the region on Tuesday. && .NEAR TERM /Today and Tonight/... As of 1010 PM Monday... A lead cold front, and relatively deep convergence axis that extends through around 850 mb per proximity RAOB and regional VWP data, is roughly aligned with the wsw to ene-oriented band of training convection now over the nrn NC Piedmont. Low level moisture transport, analyzed to be strongest from the nrn NC Piedmont to the nrn Middle Atlantic coast per RAP/SPC-mesoanalysis 850 moisture transport data, is forecast to lift newd with a llj now traversing those areas through 06Z. Low level shear resulting from the presence of the llj --characterized by 0-1 km bulk shear values of 25-35 kt and effective SRH around 200 m2/s2-- will remain supportive of transient supercell/bowing structures along the convective line. However, the associated risk of severe wind gusts will likely remain limited due to the presence of weak mid level lapse rates of around 5.5 C/km or less and associated generally weak MLCape of aob 1500 J/KG - and associated limited updraft strength/depth. As such, heavy rain and a risk of flash flooding will instead pose the primary hazard overnight. && .SHORT TERM /Tuesday and Tuesday night/... As of 200 PM Monday... The cold front progressing into the region late this evening is expected to stall over central NC tonight and persist during the day Tue, amidst broad cyclonic flow aloft and rich moisture (PWAT ~2.00"). With the above in mind, expect numerous showers/storms in vicinity of the stalled front Tue/Tue night, primarily east of Hwy 1 and south of Hwy 64. Little potential for convection is expected north of the front in the far N/NW Piedmont near the VA border where a drier airmass (PWAT ~1.50" and dewpoints in the lower 60s) is progged to be in place during the day Tue. However, even in the northern Piedmont, isold to sct convection will be possible AOA ~00Z as the front washes out and moisture returns N/NW toward the Appalachians. With cloud cover and convection, expect highs in the lower 80s across most of central NC. Lows Tue night should range from the mid 60s far N/NW to lower 70s far S/SE. -Vincent && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 345 PM EDT Monday... On the southern periphery of the northern stream trough extending from Quebec south into the Mid-Atlantic states, a quasi-stationary frontal zone extending across eastern NC is expected to wash out/dissipate across the area on Wednesday. The high ~2.0" PWAT plume is forecast to shift east and offshore early in the day, with models showing only weak instability developing across the area Wednesday afternoon, perhaps hindered by earlier/ongoing morning convection and associated widespread cloudiness. Wouldn't be surprise if central NC ended up seeing the best rain chances in the morning, with pops actually decreasing by the afternoon, especially west of Interstate-95. Daytime temperatures will be tempered by clouds and rain chances. Highs in the lower to mid 80s. Lows in the mid 60s around 70. May see a brief reprieve from convection/rain on Thursday before daily rain chances ramp up again Friday and continuing through the weekend, fueled by strong tropical moisture transport feed and upper disturbances(potentially convectively induced) between a tropical low over east Texas/Lower MS Valley(disturbance currently near the Yucatan Peninsula)and the subtropical high over the western Atlantic. Eventually the low/remnant circulation center, is forecast to get picked by the westerlies and attendant sfc cold front approaching from the west Sunday and into Monday. This set up could lead to a multi-day heavy rain event with the potential for flooding across central NC for Friday through Sunday. Will continue to monitor this heavy rain threat in the days to come. Temperatures will be greatly influenced by convective rain chances, with highs ranging from mid 80s to around 90. Lows in upper 60s to lower 70s. && .AVIATION /00Z Tuesday through Saturday/... As of 930 PM Monday... Widespread convection will continue through passage of the approaching cold front...with bulk of the convection ending 04-06Z in the northwest (INT/GSO), and ending 08-10Z at points east. Widespread rain which fell today will promote development of stratus...mainly 1200-1500 foot ceilings expected, with potential for IFR after midnight. Meanwhile, the light southwest (6-10 kts) wind will inhibit fog development. Convection becomes more scattered with MVFR to VFR ceilings by afternoon. Looking ahead: The aforementioned front will weaken during the day Tuesday. Sub-VFR ceilings cannot be ruled out during the pre-dawn /early morning/ hours each day this week. Diurnal convection will be possible again on Wed, though primarily at eastern terminals. Early morning stratus and diurnal convection could potentially affect all terminals Wed-Sat, though confidence is lower than avg. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Vincent NEAR TERM...MWS SHORT TERM...Vincent LONG TERM...CBL AVIATION...Vincent/mlm
Hazardous weather outlook, Jun 19, 8:20 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 820 PM EDT Mon Jun 19 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-210030- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 820 PM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Bands of repeated showers and thunderstorms may result in localized flash flooding tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 19, 10:55 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1055 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLASH FLOOD 2 SE GREENSBORO 36.07N 79.81W
06/19/2017 GUILFORD NC LAW ENFORCEMENT
A NUMBER OF ROADS ARE CLOSED IN GREENSBORO.
SPECIFICS TO BE ADDED LATER...THEIR WORKLOAD
WAS HEAVY.
&&
MLMLocal storm report, Jun 19, 10:58 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1058 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 6 ESE BUSHY FORK 36.29N 78.98W
06/19/2017 M46 MPH PERSON NC AWOS
33007G40KT.
&&Local storm report, Jun 19, 11:33 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1133 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM FLASH FLOOD 2 ENE BURLINGTON 36.10N 79.41W
06/19/2017 ALAMANCE NC LAW ENFORCEMENT
1500 BLOCK OF BOWMAN AVENUE IN BURLINGTON
CLOSED DUE TO FLOODING.
&&
KDSLocal storm report, Jun 19, 11:51 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1151 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD ROXBORO 36.40N 78.98W
06/19/2017 PERSON NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS THAT THERE WERE 12
ROADS CLOSED IN AND AROUND ROXBORO.
&&
MLMLocal storm report, Jun 20, 12:16 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1216 AM EDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM FLASH FLOOD 4 SSE LAKE TOWNSEND 36.11N 79.75W
06/20/2017 GUILFORD NC BROADCAST MEDIA
ROADS CLOSED DUE TO FLOODING IN GREENSBORO
INCLUDE... YANCEYVILLE ST AT EAST CORNWALLIS
DR, SOUTH HOLDEN AT CENTER ST, EAST CONE
BLVD BETWEEN CHURCH ST AND YANCEYVILLE ST,
AND SHELBY DR AT ASHEBROOK DR.
&&
KDSLocal storm report, Jun 20, 12:34 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1234 AM EDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD 2 SSE MEBANE 36.06N 79.25W
06/20/2017 ORANGE NC 911 CALL CENTER
WATER OVER BEN WILSON RD NEAR BOWMAN RD IN
MEBANE. CREWS HEADING OUT TO CLOSE ROAD.
&&
KDSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:41 PM EDT | Special Weather Statement | RAH | Alamance, Granville, Guilford, Orange, Person, Vance | 64 min |
| Jun 19, 8:55 PM EDT | Areal Flood Advisory | RAH | Alamance, Durham, Forsyth, Granville, Guilford, Orange and 2 more | 6 hr |
| Jun 19, 9:07 PM EDT | Flash Flood Warning | RAH | Granville, Person | 3 hr |
| Jun 19, 9:19 PM EDT | Special Weather Statement | RAH | Warren | 56 min |
| Jun 19, 9:30 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Wake | 60 min |
| Jun 19, 9:40 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 65 min |
| Jun 19, 9:58 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Jun 19, 10:14 PM EDT | Special Weather Statement | RAH | Alamance | 46 min |
| Jun 19, 10:18 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 57 min |
| Jun 19, 10:47 PM EDT | Areal Flood Advisory | RAH | Anson | 3 hr |
| Jun 19, 11:34 PM EDT | River Flood Warning | RAH | Alamance | 29 hr |
| Jun 19, 11:39 PM EDT | Flash Flood Warning | RAH | Alamance, Durham, Granville, Orange | 4 hr |
| Jun 19, 11:55 PM EDT | Flash Flood Warning | RAH | Davidson, Guilford, Randolph | 3 hr |
| Jun 20, 12:16 AM EDT | Areal Flood Advisory | RAH | Chatham, Edgecombe, Franklin, Granville, Halifax, Nash and 3 more | 3 hr |
| Jun 20, 1:22 AM EDT | Special Weather Statement | RAH | Chatham | 53 min |
| Jun 20, 3:03 AM EDT | Areal Flood Warning | RAH | Alamance, Davidson, Durham, Granville, Guilford, Orange and 1 more | 3 hr |
| Jun 20, 6:14 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Johnston, Sampson, Wayne | 91 min |
| Jun 20, 8:00 AM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Wayne | 90 min |
| Jun 20, 8:09 AM EDT | Areal Flood Advisory | RAH | Cumberland | 111 min |
| Jun 20, 8:32 AM EDT | River Flood Warning | RAH | Chatham | 40 hr |
Nearby
Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.